Alert archive / South Dakota / River Flood Warnings in 2019

River Flood Warning 296, NWS Sioux Falls, SD

September 12, 2019Lincoln County, Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Sep 12, 2019, 4:44 AM CDT for Lincoln County, Minnehaha County, South Dakota. It took effect at Sep 12, 2019, 2:30 PM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Sep 12, 2019, 4:44 AM CDT (09:44 UTC)
In effect from
Sep 12, 2019, 2:30 PM CDT
Expired
Sep 15, 2019, 9:19 PM CDT
In force
3 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Lincoln County, SD, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 13 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skunk Creek at Sioux Falls (SIFS2). The gauge peaked at 13.84 ft at Sep 13, 2019, 3:00 PM CDT.

actionminormoderate101509/1209/1309/1409/1509/1609/17
Action stage
9.5 ft
Minor stage
11.5 ft
Moderate stage
14 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06481500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Sep 11, 10:52 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Sep 11, 10:52 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1052 PM CDT Wed Sep 11 2019

.SHORT TERM...(This Evening through Thursday)
Issued at 410 PM CDT Wed Sep 11 2019

Main focus for next 12-24 hours will be on continued convective and
flooding threat across the region. 20Z surface analysis shows warm
front still locked in our far southern CWA, near/just north of Sioux
City. Elevated boundary evident from south central SD, to near Sioux
Falls, into southern MN just north of I-90, where ACCAS is starting
to become a bit more agitated and produce high-based showers and a
few storms. These boundaries expected to lift slowly northward this
evening, in response to wave approaching from the southwest.
Elevated instability does expand northward through the evening in
response, with 1000 J/kg or more reaching the Highway 14 corridor by
late evening. Effective shear in the unstable layer reaches 30+kt,
which could support isolated severe storms. Initial stronger develop
possible east-west along the elevated boundary by mid-evening, but
greater threat of strong storms comes with the north-south line
expected to develop ahead of the wave late evening into the
overnight hours.

Locally heavy rainfall rates will again be a concern as well, with
precipitable water values nearing 2 inches. Latest model consensus
points to western/northern parts of the CWA being the primary focus
for the heaviest rainfall through tonight, and after coordination
with neighboring offices and WPC, earlier expanded the Flash Flood
Watch to cover all of our northwestern counties, and trimmed a bit
from our far southeast where rainfall last night was not quite as
heavy, and additional rainfall more likely to remain less than an
inch on average.

For Thursday, main upper trough slowly swings eastward into the
Dakotas, pushing a cold front eastward across the forecast area.
This will keep a chance of storms across mainly our eastern counties
ahead of the front, with a few stronger storms still possible in the
afternoon as instability increases in the warm sector, though
strongest shear remains displaced along/behind the boundary, so area
highlighted by SPC across mainly the eastern two tiers of counties
seems reasonable.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 410 PM CDT Wed Sep 11 2019

With focus on next 24 hours, spent little time addressing the mid-
late portions of the forecast period. Fortunately, it looks like the
active pattern will shift out of the area by Friday, which will be a
cool and breezy day in the wake of the departing upper trough. Upper
flow pattern then turns quasi-zonal transition to modest ridging by
early next week. This should bring a warming trend back to the
region through the weekend and early next week, with a chance of
storms ahead of a weak boundary Saturday afternoon/evening.

Seasonably mild conditions continue through the end of the forecast
period, and weather could become more unsettled again by the middle
of next week as another deep trough begins to swing through the
Rockies.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1049 PM CDT Wed Sep 11 2019

Thunderstorms will continue to develop across the area overnight
with MVFR/IFR conditions. A few storms could be severe with
damaging winds and hail, mainly south of Interstate 90. There
will be a period of low level wind shear at KSUX late tonight into
early Thursday morning. The thunderstorm threat will decrease
during the day on Thursday. Winds will pick up with gusts to
around 20 kts on Thursday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 7 AM CDT Thursday for SDZ038>040-050-
     052>071.

MN...Flash Flood Watch until 7 AM CDT Thursday for MNZ071-072-080-081-
     089-097-098.

IA...Flash Flood Watch until 7 AM CDT Thursday for IAZ001-002-012-020-
     031.

NE...Flash Flood Watch until 7 AM CDT Thursday for NEZ013-014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, Sep 11, 5:55 AM CDT, 22 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
555 AM CDT Wed Sep 11 2019

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ050-063-068>071-
121100-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-
Union-
555 AM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

A few morning thunderstorms remain possible, but these storms should
not produce severe weather.

By late afternoon, isolated to scattered thunderstorms could begin
to develop. If storms develop, they will do so rapidly, and could
quickly become severe. Storms through early evening would contain a
threat for large hail up to golf ball size and winds to 70 mph, and
an isolated tornado will be possible. By later evening and into the
overnight, a line of storms will again approach from the west, with
the main threat for damaging winds to 70 mph.

With expected rainfall rates of 1 to 2 inches per hour, and the areas
of heavy rainfall from this past night, flash flooding will be
possible tonight, mainly for smaller creeks and urban areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 6 pm and 2 am.

IAZ001-MNZ080-081-089-090-097-098-SDZ055-056-059>062-064>067-121100-
Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Lake-Moody-
Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln-
555 AM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

By late afternoon, isolated to scattered thunderstorms could begin
to develop near and south of Interstate 90. If storms develop, they
will do so rapidly, and could quickly become severe. Storms through
early evening would contain a threat for large hail up to golf ball
size and winds to 70 mph, and an isolated tornado will be possible,
especially south of Interstate 90. By later evening and into the
overnight, a line of storms will again approach from the west, with
the main threat for damaging winds to 70 mph.

With expected rainfall rates of 1 to 2 inches per hour, and the areas
of heavy rainfall from this past night, flash flooding will be
possible tonight, mainly for smaller creeks and urban areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 6 pm and 2 am.

SDZ053-054-058-121100-
Sanborn-Miner-Aurora-
555 AM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for east central South Dakota and
south central South Dakota.

.DAY ONE...Today and tonight.

A few morning thunderstorms remain possible, but these storms should
not produce severe weather.

By late afternoon, isolated to scattered thunderstorms could begin
to develop. Storms will become more widespread by later in the
evening and continue through early overnight hours. Storms through
evening would contain a threat for large hail up to half dollar size
and winds to 70 mph. By later evening and into the overnight, a line
of storms will again approach from the west, with the main threat
for damaging winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and midnight.

MNZ071-072-SDZ038>040-052-057-121100-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Jerauld-Brule-
555 AM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota and south central South
Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms could begin to develop by late
afternoon, with increasing chance for storms during the evening hours.
Storms will have potential for large hail up to half dollar size and
winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 2 am.

In the hours before

Local storm report, Sep 11, 11:01 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       2 N MITCHELL            43.76N 98.03W
09/11/2019  M2.90 INCH       DAVISON            SD   ASOS

            2 HOUR RAINFALL TOTAL.

&&
Local storm report, Sep 12, 12:45 AM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 AM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      MADISON                 44.01N 97.11W
09/12/2019                   LAKE               SD   LAW ENFORCEMENT

            WATER OVER LOW LYING ROADS AROUND TOWN.

&&
Local storm report, Sep 12, 3:14 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 AM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 AM     FLASH FLOOD      2 S MITCHELL            43.71N 98.04W
09/12/2019                   DAVISON            SD   PUBLIC

            REPORT FROM MPING: HOMES OR BUILDINGS FILLED
            WITH WATER.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:01 PM CDTFlash Flood WarningFSDAurora, Brule, Charles Mix, Davison, Douglas, Gregory and 1 more4 hr
Sep 11, 9:36 PM CDTRiver Flood WarningFSDBrookings21 days
Sep 11, 10:12 PM CDTFlash Flood WarningFSDMoody4 hr
Sep 11, 10:47 PM CDTFlash Flood WarningFSDHanson, Lake, McCook, Miner, Minnehaha3 hr
Sep 11, 11:05 PM CDTAreal Flood WarningFSDBon Homme, Charles Mix, Douglas, Hanson, Hutchinson, McCook12 hr
Sep 12, 1:01 AM CDTAreal Flood WarningFSDAurora, Brule, Charles Mix, Davison, Douglas, Gregory and 1 more10 hr
Sep 12, 1:14 AM CDTRiver Flood WarningFSDMinnehaha29 days
Sep 12, 1:50 AM CDTAreal Flood WarningFSDHanson, Lake, McCook, Miner, Minnehaha12 hr
Sep 12, 2:32 AM CDTAreal Flood WarningFSDMoody11 hr
Sep 12, 2:38 AM CDTFlash Flood Warning EmergencyFSDDavison4 hr
Sep 12, 4:44 AM CDTRiver Flood WarningFSDMinnehaha21 days
Sep 12, 4:44 AM CDTRiver Flood WarningFSDCharles Mix21 days
Sep 12, 4:44 AM CDTRiver Flood WarningFSDLincoln, Minnehaha21 days
Sep 12, 4:44 AM CDTRiver Flood WarningFSDMinnehaha5 days
Sep 12, 7:14 AM CDTRiver Flood WarningFSDMinnehaha, Moody16 hr
Sep 12, 7:14 AM CDTRiver Flood WarningFSDBrookings21 days
Sep 12, 7:14 AM CDTRiver Flood WarningFSDBrookings21 days
Sep 12, 7:14 AM CDTRiver Flood WarningFSDLincoln21 days
Sep 12, 7:14 AM CDTRiver Flood WarningFSDMinnehaha4 days
Sep 12, 10:38 AM CDTAreal Flood WarningFSDAurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 4 more24 hr
Sep 12, 11:32 AM CDTRiver Flood WarningFSDLincoln21 days
Sep 12, 1:24 PM CDTAreal Flood WarningFSDHanson, Lake, McCook, Miner, Minnehaha, Moody24 hr
Sep 12, 3:08 PM CDTRiver Flood WarningFSDBrookings, Hamlin21 days
Sep 12, 7:14 AM CDTRiver Flood WarningFSDLyon4 days
Sep 12, 9:15 AM CDTRiver Flood WarningFSDLyon60 hr
Sep 12, 12:29 AM CDTFlash Flood WarningFSDNobles, Rock3 hr
Sep 12, 12:37 AM CDTFlash Flood WarningFSDCottonwood, Jackson3 hr
Sep 12, 1:03 AM CDTRiver Flood WarningFSDPipestone21 days
Sep 12, 1:03 AM CDTRiver Flood WarningFSDPipestone21 days
Sep 12, 3:28 AM CDTAreal Flood WarningFSDNobles, Rock10 hr
Sep 12, 3:48 AM CDTAreal Flood WarningFSDCottonwood10 hr
Sep 12, 7:14 AM CDTRiver Flood WarningFSDLyon5 days
Sep 12, 7:44 AM CDTRiver Flood WarningFSDRock21 days

Nearby

River Flood Warnings in South Dakota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.